help , thinning hair on prednisone since oct,

i have heard hat a lot of people on prednisone experience hair loss, thinning etc, this has started to happen to me now,for last month, been on prednisone since oct 12 2016, started at 40, now down to 17.5, and will be on that dose at least another month, what can we do if anything about this hair loss, i have always had thick hair, i keep it short, and because of pain and hurting in right shoulder , always sleep on left side, i think hair seems thinner on that side actually, has anyone heard of anything that helps this side affect

12 Replies

oldestnewest
  • Arvine - I had the same happen to me and I am sure many will write to join us. Eat healthily, have your hair cut regularly, try and use natural products. All the dead hair will come away but a good hairdresser will keep you up to date on the new hair growth, and it will grow back. At least that has been my experience as I dropped my pred dose. Good luck and try not to worry.

  • thanks Betty, so you noticed as you dropped, i was under impression the lower dose you tapered to, the less your hair would be affected though ?

  • Arvine on a high dose your hair dies off but as you drop your dose new hair starts to come through. So eventually you will lose all your original hair and have a new head of hair. Don't worry that you will go bald I've never known that happen. Hope that is clearer.

  • I, too, suffered hair loss at around 15 mgs (I think) and it was awful ! But, as I started reducing, the hair stopped falling out and the new stuff is catching up with the old... bit bottle brush looking though but at least it stopped... fear not !

  • oh gosh can,t wait to get down to lower doses, thank you

  • It is a known side effect of Pred and I echo Betty's advice. I went to a barber for years because I got a better cut (and my daughters' hair too). Mine is thick and has a mind of it's own. I don't colour my hair anyway, but if you do it might be wiser to let it go for a few weeks.

  • Eat Chia seeds. My hair was thinning when a friend remarked how she had all this new hair regrowth . She put it down to the Chia seeds she was eating sprinkled on her food. I have to say my hair has thickened up so has my husbands! I sprinkle it on our food at least once a day. I read somewhere that you can eat up to a Tablespoon a day. There are black and white both are good.

    I bought some LSA ( Linseed, Sunflower seeds and Almonds, - ground ) which had Chia seeds added as well as a couple of other ingredients. I have thrown the packet out but one other was quinoa . I usually make my own LSA.

    I have had PMR for three years and am down to 3 mg of pred.,

    All the best.

  • Hi I'm down from 80mg to 5mg now, that was over 2 years ago,and I can remember being very unset over my hair (lost over half of my hair) along with other side effects of pred.

    My hair has got a lot better has got a lot thicker.

    I do find eating a lot of fresh fruit really helps your hair.

    I found this out before I had PMR and GCA, and was on steriods,

    I found eating a lot of fresh fruit, made my hair thicker and looks healthier 😊

  • I have written about this when I was losing my hair. I think it started around 15 mg...I was on 15 for quite a while and my hair was awful. I tapered slowly and around 10mg it stopped falling out. I even wore a wig, but happy to say my hair has never been so healthy and thick as it is now. I am starting 1mg tomorrow and I also am taking Biotin and Folic Acid for for the last 1 1/2 yrs. Don't know if it really works, but my hair and nails look great. I know it's devastating, but it will come back. .good luck.

  • oh thank you Bert

  • I found that for me it was taking Alendronic Acid that caused my hair to rapidly thin. When I stopped taking it it quickly grew back.

  • what is aledronic acid for , are you being treated for pmr , or another ailment,

You may also like...